Alert archive / North Carolina / Tornado Warnings in 2005

Tornado Warning 3, NWS Raleigh, NC

March 23, 2005Guilford County, North Carolina

NWS Raleigh, NC issued this tornado warning at Mar 23, 2005, 5:33 PM EST for Guilford County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2005, 5:33 PM EST (22:33 UTC)
Expired
Mar 23, 2005, 6:30 PM EST
In force
57 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 5:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 232233
TORRAH
NCC081-232330-
/O.NEW.KRAH.TO.W.0003.050323T2233Z-050323T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
533 PM EST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EST

* AT 529 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 7 MILES WEST OF COLFAX...OR ABOUT 7 MILES SOUTHWEST OF     
  BELEWS CREEK...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  COLFAX AND OAK RIDGE AROUND 540 PM...
  PIEDMONT TRIAD INTERNATIONAL AIRPORT AROUND 545 PM...
  SUMMERFIELD AND GUILFORD AROUND 550 PM...
  LAKE BRANDT AND HILLSDALE AROUND 555 PM...
  LAKE TOWNSEND AROUND 600 PM...
  MONTICELLO AND MCLEANSVILLE AROUND 610 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET OR BATHROOM.
USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS AND EXTERIOR WALLS.

IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DEADLY 
LIGHTNING CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3624 8003 3610 8004 3601 7954 3623 7953

$$

DGS
3 follow-up statements
000 
WWUS52 KRAH 232249
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
546 PM EST WED MAR 23 2005

NCC081-232330-
/O.CON.KRAH.TO.W.0003.000000T0000Z-050323T2330Z/
GUILFORD NC-
549 PM EST WED MAR 23 2005

...A TORNADO WARNING CONTINUES UNTIL 630 PM EST FOR NORTHERN GUILFORD
COUNTY...

AT 546 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SUMMERFIELD...OR
ABOUT 9 MILES NORTHWEST OF GREENSBORO...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  SUMMERFIELD BY 550 PM EST
  LAKE BRANDT AND HILLSDALE BY 555 PM EST
  LAKE TOWNSEND BY 600 PM EST
  MONTICELLO AND MCLEANSVILLE BY 610 PM EST
  7 MILES NORTH OF SEDALIA BY 615 PM EST
  GIBSONVILLE BY 620 PM EST

A POSSIBLE TORNADO HAS BEEN SPOTTED NORTH OF THE PTI AIRPORT. 

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL. BASEBALL 
SIZED HAIL HAS BEEN REPORTED IN TOBACCOVILLE WITH THIS STORM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3622 7998 3612 7999 3604 7954 3623 7953

$$

DGS
000 
WWUS52 KRAH 232308
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EST WED MAR 23 2005

NCC081-232330-
/O.CON.KRAH.TO.W.0003.000000T0000Z-050323T2330Z/
GUILFORD NC-
607 PM EST WED MAR 23 2005

...A TORNADO WARNING CONTINUES UNTIL 630 PM EST FOR NORTHEASTERN
GUILFORD COUNTY...

AT 603 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LAKE 
TOWNSEND...OR ABOUT 7 MILES NORTHEAST OF GREENSBORO...MOVING EAST AT 
30 MPH.

LOCATIONS IN THE PATH OF THE TORNADO 
INCLUDE...MCLEANSVILLE...GIBSONVILLE AND MONTICELLO.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3619 7977 3614 7977 3606 7954 3623 7954

$$

DGS
000 
WWUS52 KRAH 232324
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
622 PM EST WED MAR 23 2005

NCC081-232332-
/O.CAN.KRAH.TO.W.0003.000000T0000Z-050323T2330Z/
GUILFORD NC-
622 PM EST WED MAR 23 2005

...THE TORNADO WARNING FOR NORTHEASTERN GUILFORD COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. HOWEVER...DANGEROUS 
LIGHTNING WILL CONTINUE ACROSS NORTHEAST GUILFORD COUNTY. REMAIN 
INDOORS FOR 30 MINUTES AFTER THE LAST THUNDER IS HEARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST 
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3619 7977 3614 7977 3606 7954 3623 7954

$$

DGS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Mar 23, 2:00 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 23, 2:00 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EST WED MAR 23 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING BEING SQUASHED BY
DRY AIR ADVECTING IN FROM THE SOUTHWEST. SOME SMALL THREAT WILL
CONTINUE EAST OF THE CLEARING LINE CURRENTLY VICINITY OF SOUTHERN
PINES...WHICH SHOULD DRIFT EAST.

WEAK OHIO VALLEY LOW TO SKIRT ACROSS TO OUR NORTH FRIDAY OR FRIDAY
NIGHT. ALTHOUGH THERE ARE SIGNIFICANT DIFFERENCES IN TIMING IN THE
MODELS THERE DOES NOT APPEAR TO BE JUSTIFICATION FOR ADDING ANY RAIN
TO THE FORECAST.

ONLY MINOR TEMPERATURE CHANGES.
&&

.LONG TERM (SATURDAY NIGHT THROUGH TUESDAY)...
THE NEXT RAIN THREAT COMES WITH THE DIGGING UPPER LEVEL LOW IN THE
MIDWEST WHICH KICKS A SURFACE LOW NORTHEAST SATURDAY NIGHT. THIS
EVENT ALREADY WELL COVERED AND WILL LIKELY SEE POPS INCREASE IN
LATER FORECASTS FOR THE LATE WEEKEND. CONSENSUS IS GFS IS CORRECT IN
CLOSING OFF AN UPPER LEVEL LOW BUT A LITTLE FAST IN MOVING THE LOW
INTO THE NORTH CAROLINA MOUNTAINS SUNDAY NIGHT. THUS CAN SEE A RAIN
CHANCE EXTENDING ALL THE WAY INTO MONDAY NIGHT.

NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...
CLOUDY SKIES OVER THE AREA WILL GIVEWAY TO SOME SUNSHINE THIS
AFTERNOON. MVFR CEILING THROUGH 20Z...EXCEPT IFR GSO-INT UNTIL 20Z.
THE HEAT OF THE DAY COMBINED WITH A FRONTAL BOUNDARY ACTING AS A
TRIGGER MOVING THROUGH THE REGION WILL RESULT IN SCATTERED SHOWERS
WITH SOME EMBEDDED THUNDERSTORMS. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL DIMINISH AS THE FRONT WITH ITS ASSOCIATED
LOW PRESSURE CENTER MOVES OFFSHORE THIS EVENING. VFR CONDITIONS
AFTER 24/00Z...EXCEPT MVFR CEILINGS AND VISIBILITIES 24/09-13Z.
WINDS WILL BE GUSTY FROM THE SOUTH AND SOUTHWEST THIS AFTERNOON AT
20 TO 30 KNOTS. WINDS WILL DIMINISH THIS EVENING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RLH
LONG TERM...RLH
AVIATION...RHJ
Hazardous weather outlook, Mar 23, 4:51 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
451 AM EST WED MAR 23 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240949-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
452 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL
NORTH CAROLINA TODAY.

MOST OF CENTRAL NORTH CAROLINA WILL REMAIN IN THE COOLER AIR
THIS MORNING. HOWEVER A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING
WITH THE POTENTIAL FOR AN ISOLATED SEVERE STORM OR TWO. THEN A COLD
FRONT WILL MOVE ACROSS THE AREA LATER THIS MORNING INTO THE
AFTERNOON.

AS THE FRONT APPROACHES...THE AIR OVER CENTRAL NORTH CAROLINA WILL
BECOME VERY UNSTABLE.  THE COMBINATION OF UNSTABLE AIR AND SHIFTING
WINDS IN THE LOWER LEVELS WILL RESULT IN SCATTERED THUNDERSTORMS. A
FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND THE
POTENTIAL FOR AN ISOLATED TORNADO. THE PERIOD OF GREATEST THREAT FROM
SEVERE WEATHER WILL BE FROM THE LATE MORNING TO ABOUT 4 PM
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE
IS A CHANCE FOR SHOWERS SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA

In the hours before

Local storm report, Mar 23, 5:14 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             RURAL HALL              36.23N 80.29W
03/23/2005  0.50 INCH        FORSYTH            NC   TRAINED SPOTTER

0511 PM     HAIL             LEWISVILLE              36.09N 80.40W
03/23/2005  1.00 INCH        FORSYTH            NC   TRAINED SPOTTER

            WESTERN LEWISVILLE AT SKYLAND AND DOZIER ROAD.

0513 PM     HAIL             TOBACCOVILLE            36.23N 80.35W
03/23/2005  1.00 INCH        FORSYTH            NC   TRAINED SPOTTER

            HIGHWAY 67 AND BOWENS.

&&

ORROCK
Local storm report, Mar 23, 5:17 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
517 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 NW WINSTON-SALEM      36.11N 80.28W
03/23/2005  1.25 INCH        FORSYTH            NC   TRAINED SPOTTER

            SHADDALON DRIVE AND MURRAY DRIVE.

&&

ORROCK
Local storm report, Mar 23, 5:18 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             WINSTON-SALEM           36.10N 80.26W
03/23/2005  1.00 INCH        FORSYTH            NC   TRAINED SPOTTER

            HIGHWAY 52 NORTH AND HANES MILL ROAD.

&&

ORROCK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:52 PM ESTSevere Thunderstorm WarningRAHForsyth53 min
Mar 23, 5:02 PM ESTTornado WarningRAHForsyth43 min

Nearby

Tornado Warnings in North Carolina, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.